Home | | Pharmaceutical Biotechnology: Fundamentals and Applications | Clinical Effects of Induced Antibodies

Chapter: Pharmaceutical Biotechnology: Fundamentals and Applications - Immunogenicity of Therapeutic Proteins

| Study Material, Lecturing Notes, Assignment, Reference, Wiki description explanation, brief detail |

Clinical Effects of Induced Antibodies

Despite the methodological drawbacks, the list of protein products with clinically relevant immuno-genic side effects is growing.

CLINICAL EFFECTS OF INDUCED ANTIBODIES

Despite the methodological drawbacks, the list of protein products with clinically relevant immuno-genic side effects is growing. The most common consequence is loss of efficacy. Sometimes this loss can be overcome by increasing the dose or changing to another product.

The most dramatic and undisputed complication occurs when the antibodies to the product cross neutralize an endogenous factor with an important biological function. This has been described for a megakaryocyte growth and differentiation factor which induced antibodies cross reacting with endo-genous thrombopoietin (Table 1). Volunteers and patients in a clinical trial developed severe thrombo-cytopenia and needed platelet transfusions. Because of this complication the product was withdrawn from further development.

More recently the upsurge of PRCA (see above) associated with a formulation change of epoetin-a marketed outside the United States occurred. The antibodies induced by the product neutralized the residual endogenous erythropoietin in these patients resulting in a severe anemia which could only be treated with blood transfusions.

Antibodies can also influence the side effects of therapeutic proteins. The consequences are dependent on the cause of the side effects. If the adverse effects are the results of the intrinsic activity of the products antibodies may reduce the side effects, as it is the case with interferon a-2. Sometimes the mitigation of the side effects is even the first clinical sign of the induction of antibodies.

With some products the side effects are caused by the antibody formation. This is in general the case when the product is administered in relatively high doses, like with some monoclonal antibodies. Symptoms caused by immune complexes like de-layed-type hypersensitivity and serum sickness are related to the level of antibodies induced.

The general effects caused by an immune reaction to a therapeutic protein such as acute anaphylaxis, hypersensitivity, skin reaction, serum sickness, etc. are relatively common when large amounts of nonhuman proteins are administered. These effects are relatively rare for modern biotechnology-derived products which are highly purified human proteins adminis-tered in relatively low amounts. However, these side effects caused by an immune response are currently still relatively common during treatment with high doses of monoclonal antibodies.


Study Material, Lecturing Notes, Assignment, Reference, Wiki description explanation, brief detail


Copyright © 2018-2020 BrainKart.com; All Rights Reserved. Developed by Therithal info, Chennai.